Post # 1
So, my OB put me on the birth control patch a month and a half ago. I started to do some more research on it the past few days and just read that if you weigh more than 198lbs it can be less effective. I weight 210. My OB knows that I am 210!
Then, I saw my Dr. five days ago and he put me on some medications for my acne after he asked me what birth control I was using. After looking up some side effects online, it said that it could interact with the birth control patch. How could my dr. not know about that?
I’m not 100% sure what to do. I want to go back and get a different perscription for BC, but do I really want to go back to either of those drs when they didn’t know all of that to start with?
Post # 3
I’m a pharmacist so I can provide some insight. It’s still a little unknown although strongly suggested if a higher weight means birth control is less effective or not.
Those who have more weight might benefit more from a iud or injectable.
I can’t say for sure about the interaction unless I know the medications. I’m guessing it’s an oral antibiotic? You can pm the names if you want more info.
Post # 4
I don’t know that 12lbs will make much of a difference. Are you taking oral acne medicine or topical?
Post # 5
Agree with what is stated above. The reason why some studies state that the birth control may not be effective for women above a certain weight is that the studies that they do to test the drug may not have women of a higher BMI in the trial- so they can’t make any claims that they can’t prove.
Post # 6
@DiamondsandViolets: don’t believe everything you read online about interactions. Whenever I have a question I will go to the local pharmacy and ask/talk to them about it.
Post # 7
I see what the PPs are saying, but I’d still switch doctors. Why not? There are a ton out there and it sounds like you don’t have a lot of faith in yours so just switch. We tend to want to take everything doctor’s do as law because well, they’re doctors and they’re supposed to be the experts. But the truth is not all doctors are created equal. There are some amazing hero level doctors and there are some absolutely atrocious i-don’t-know-how-you-have-a-license-and-are-not-in-jail terrible doctors. Most fall somewhere in between. But if you don’t love your doctor, why trust him/her with your health? It’s just too important.
Post # 8
@DiamondsandViolets: I’d believe your doctor over the internet.
Post # 9
I would definitely consider seeing a second doctor, at least to get another opinion. I dont know about the weight thing, but being only about 10 pounds over what they said shouldnt make that big of a difference. As far as the antibiotic goes, my sister has a similar problem. They gave her an antibiotic to take daily for her skin and told her when she got it that she cant take birth control while taking it as it will make the birth control ineffective. Im sure there is probably some type of bc she could take, but she hasnt done any digging nto it as she isnt sexually active.
Post # 10
It’s *slightly* less effective as your weight increases, but in the literature I’ve read, it’s usually within a few percentage points (i.e., 95 – 96% effective versus the typically-advertised 99%).
I’m guessing you’re on Accutane. Your doctor should have double-checked that with your pill prescription.
My bigger potential issue here is that you’re on an estrogen-containing form of birth control. While that’s not necessarily BAD, it can increase your risk of high blood pressure (especially seeing that you are heavier — I went through the same).
I had high blood pressure for a year out of the blue, always wondered why, dealt with harsh criticism from multiple doctors…only to find that after switching to POPs that it resolved itself within two weeks. Oh, medicine.
Always do your due diligence (and you are, judging from this).